Vermont, 2012

Hail and Damaging Winds in Vermont, July 17, 2012

July 17, 2012 · NWS BTV · 18 events in 5 counties and zones

A west-east oriented cold front crawled south across the North Country, at the time of maximum heating and instability, during the afternoon and evening hours of July 17th. Along this frontal boundary were a series of weak areas of low pressure.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A west-east oriented cold front crawled south across the North Country, at the time of maximum heating and instability, during the afternoon and evening hours of July 17th. Along this frontal boundary were a series of weak areas of low pressure. This resulted in numerous thunderstorms that developed in New York and moved into Vermont with some damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 17, 2:53 PM EST, 49 minutes earlier.

Area forecast discussion, Jul 17, 2:53 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
353 PM EDT TUE JUL 17 2012

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL PRODUCE STRONG THUNDERSTORMS ACROSS
THE NORTH COUNTRY THROUGH THE EVENING HOURS. THE FRONT WILL MOVE
THROUGH THE REGION ON WEDNESDAY, BRINGING COOLER AND DRIER WEATHER
THAT WILL LAST INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 350 PM EDT TUESDAY...AS EXPECTED, IT'S GETTING BUSY. RADAR
SCOPE IS FILLING IN WITH STRONG/SEVERE T-STORMS THAT HAVE ERUPTED
AHEAD OF THE COLD FRONT TO OUR NORTH. STILL ANTICIPATE PRIMARY
THREATS TO BE DAMAGING WINDS, THOUGH HAIL IS ALSO POSSIBLE. WILL
BE WATCHING FOR LOCALIZED FLOODING AS WELL. NOT TO MENTION THE
LIGHTNING. AS I'M TYPING, THE MASSIVE THUNDERSTORM MOVING THROUGH
ST LAWRENCE COUNTY IS PRODUCING ABOUT 250 CLOUD TO GROUND
LIGHTNING STRIKES IN A 5 MINUTE PERIOD (THATS 50 EACH MINUTE).
QUITE IMPRESSIVE NO MATTER HOW YOU SLICE THAT STAT.

TEMPERATURES WARMED UP SEVERAL DEGREES HIGHER THAN ANTICIPATED --
IN FACT, A NUMBER OF PLACES WERE WELL INTO THE 90S (AND STILL
ARE), ALONG WITH DEWPOINTS CLOSE TO 70. LOCAL MESOANALYSIS
INDICATES A LOT OF INSTABILITY IN PLACE. TALKING CAPE VALUES OF
3000-4000 J/KG ACROSS MUCH OF THE REGION. SO, THOSE STORMS WE HAVE
WON'T BE WEAKENING ANYTIME SOON.

THE SEVERE T-STORM WATCH REMAINS IN PLACE UNTIL 9PM. PERHAPS WE'LL
BE ABLE TO CANCEL IT A BIT EARLY, BUT WE'LL HAVE TO WAIT UNTIL
THINGS PLAY OUT.

ONCE WE GET PAST MIDNIGHT, ACTIVITY WILL HAVE DIMINISHED, SO THE
SECOND PART OF THE NIGHT WILL BE QUIET. STILL ON THE MUGGY SIDE AS
THE COOL FRONT WILL SLOWLY TAKE ITS TIME GETTING HERE.

AS I SAID EARLIER THIS AFTERNOON -- BUCKLE UP FOR A BUMPY RIDE THE
NEXT FEW HOURS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 350 PM EDT TUESDAY...WEDNESDAY WILL BE A TRANSITION DAY AS
THE FRONT SLOWLY OOZES THROUGH THE REGION. MAY BE A LIGHT SHOWER
WAY DOWN SOUTH, SO CONTINUED THE IDEA OF LOW CHANCES THERE.
OTHERWISE IT SHOULD BE A GENERALLY SUNNY DAY WITH DEWPOINTS SLOWLY
FALLING DURING THE DAY. 850MB TEMPERATURES WILL RANGE FROM 12C IN
THE NORTH TO 15C DOWN SOUTH, SO WE ARE STILL LOOKING AT
TEMPERATURES PRIMARILY IN THE 80S, MAYBE CLOSE TO 90F DOWN IN
SPRINGFIELD. AT LEAST THE DEWPOINTS WILL BE ON THE DECREASE,
FALLING INTO THE 50S BY THE AFTERNOON.

HIGH PRESSURE WILL BE NOSING IN WEDNESDAY NIGHT AND THURSDAY, SO
PRETTY MUCH HIGH AND DRY. 850 TEMPERATURES WILL BE FALLING TO THE
8-12C LEVEL, SO HIGHS ONLY IN THE 70S ON THURSDAY. TEMPERATURES
THURSDAY NIGHT WILL FALL INTO THE 50S WITH 40S IN THE COOLER
AREAS, SO IT MIGHT BE A GREAT NIGHT TO OPEN THE WINDOWS AND PUT ON
A COUPLE OF BLANKETS. STAYED CLOSED TO GUIDANCE TEMPERATURES.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 319 PM EDT TUESDAY...NORTHWEST FLOW ALOFT AND SURFACE HIGH
PRESSURE WITH ORIGINS OVER CENTRAL CANADA WILL BE IN PLACE OVER
THE NORTH COUNTRY INTO SATURDAY WITH A NICE STRETCH OF DRY
WEATHER. ASD THE HIGH SLIDES EAST ON SUNDAY ANOTHER COLD FRONT AND
UPPER TROUGH DROPS SE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.
LOOKS LIKE WARMTH AND INSTABILITY/0-6KM SHEAR (1500 J/KG/ 35KT)
MAY BE SUFFICIENT FOR ANOTHER ROUND OF POTENTIALLY STRONG TO
SEVERE STORMS. THE FRONT PUSHES SOUTH ALLOWING FOR A NORTHERLY
FLOW COOLER AND DRIER WEATHER AS ANOTHER HIGH DROPS OUT OF CENTRAL
CANADA. HIGH TEMPERATURES WILL BE IN THE 80S FRIDAY THROUGH SUNDAY
DROPPING BACK INTO THE 70S BY MONDAY AND TUESDAY. LOWS WILL BE
MOSTLY IN THE 50S EXCEPT A FEW 40S IN THE COLD SPOTS SATURDAY AND
TUESDAY MORNINGS. AREAS NEAR LAKE CHAMPLAIN WILL BE MILDER WITH
WATER TEMPS NOW IN THE MID 70S.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THROUGH 12Z WEDNESDAY...SCATTERED SEVERE THUNDERSTORMS WILL FORM
ALONG A COLD FRONT THROUGH 01Z WITH LOCALLY IFR IN THUNDERSTORMS
WITH HEAVY RAIN HAIL AND WIND GUSTS TO 60 KTS. HAVE INCLUDED TS
AND VCTS IN TAFS MAINLY 18-02Z BUT PLAN TO AMEND IF STORMS
APPROACH THE AIRPORT LOCATIONS DIRECTLY. PARTIAL CLEARING AND WIND
SHIFTING TO LIGHT W-NW OVERNIGHT BEHIND THE FRONT WITH LIFR FORMING
IN FG AT KSLK/KMPV 06-12Z.

OUTLOOK 18Z WEDNESDAY THROUGH SUNDAY...
MAINLY VFR THROUGH THE PERIOD WITH HIGH PRESSURE BUILDING INTO THE
REGION. PSBL VLIFR IN FG KMPV KSLK 07-12Z EACH MORNING.

&&

.EQUIPMENT...
IMPORTANT RADAR UPGRADES ARE IN PROGRESS...

THE WSR-88D IN FORT DRUM NEW YORK (KTYX) IS OPERATING WITH DUAL
POLARIZATION TECHNOLOGY.

THE WSR-88D IN COLCHESTER VERMONT (KCXX) IS SCHEDULED NEXT FOR ITS
DUAL-POLARIZATION UPGRADE. WORK WILL BEGIN WEDNESDAY (7/18). ONCE
WORK COMMENCES THE RADAR WILL BE DOWN FOR APPROXIMATELY 4-7 DAYS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...NASH
NEAR TERM...NASH
SHORT TERM...NASH
LONG TERM...SISSON
AVIATION...SISSON
EQUIPMENT...BTV
Hazardous weather outlook, Jul 17, 2:57 AM EST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
357 AM EDT TUE JUL 17 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-180800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
357 AM EDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE NORTH COUNTRY TODAY AS A STRONG COLD FRONT MOVES INTO
THE AREA. THE POTENTIALLY SEVERE STORMS WILL MOVE INTO NORTHERN
PORTIONS OF NEW YORK AND VERMONT BY EARLY AFTERNOON AND THEN
PROGRESS SOUTHEAST ACROSS THE REGION THROUGH THE AFTERNOON AND
EVENING HOURS. THE PRIMARY THREAT FROM SEVERE THUNDERSTORMS WILL
BE DAMAGING WINDS...WITH FLASH FLOODING AND LARGE HAIL BEING
SECONDARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 17, 2:53 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
353 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     HANNAWA FALLS           44.61N  74.97W
07/17/2012                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            MULTIPLE TREES UPROOTED OR SNAPPED - ESTIMATED WIND
            SPEED 65 MPH BY LOCAL POLICE

&&

EVENT NUMBER BTV1200258

MAB
Local storm report, Jul 17, 3:05 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
405 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     POTSDAM                 44.67N  74.98W
07/17/2012                   ST. LAWRENCE       NY   PUBLIC

            WIDESPREAD TREES AND POWER LINES DOWN WITH NUMEROUS
            ROAD CLOSURES

&&

EVENT NUMBER BTV1200259

MUCCILLI
Local storm report, Jul 17, 3:12 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
412 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     SARANAC                 44.65N  73.74W
07/17/2012                   CLINTON            NY   LAW ENFORCEMENT

            TREES DOWN

&&

EVENT NUMBER BTV1200260

MUCCILLI
Local storm report, Jul 17, 3:14 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
414 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND DMG     REDFORD                 44.61N  73.80W
07/17/2012                   CLINTON            NY   PUBLIC

            UPROOTED TREES AND SIDING DAMAGE TO HOUSES

&&

EVENT NUMBER BTV1200261

MUCCILLI
Local storm report, Jul 17, 3:37 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
437 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             WINTHROP                44.79N  74.79W
07/17/2012  M0.75 INCH       ST. LAWRENCE       NY   PUBLIC

            PUBLIC

&&

EVENT NUMBER BTV1200262

MAB
Local storm report, Jul 17, 3:39 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
439 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     1 NNW LAKE PLACID       44.29N  73.99W
07/17/2012                   ESSEX              NY   PUBLIC

            2 FT DIAMETER TREE UPROOTED ON NASH STREET...
            POWERLINES DOWN AS WELL

&&

EVENT NUMBER BTV1200263

MAB

The radar

The Burlington radar (KCXX), 16 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

10 hail, 8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chittenden

When
July 17, 3:42 PM EST
Where
Chittenden County, 0.69 mi S of Shelburne
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
44.370, -73.230

Eight trees and multiple power lines down on Falls road.

Thunderstorm Wind, Addison

When
July 17, 4:00 PM EST
Where
Addison County, 0.69 mi S of Brooksville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.060, -73.170

A few trees down on River road near Route 7.

Thunderstorm Wind, Addison

When
July 17, 4:12 PM EST
Where
Addison County, Middlebury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.020, -73.170

A few trees down.

Thunderstorm Wind, Windsor

When
July 17, 4:54 PM EST
Where
Windsor County, Royalton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.820, -72.550

Several trees down on Happy Hollow and Rainbow roads.

Thunderstorm Wind, Orange

When
July 17, 5:12 PM EST
Where
Orange County, Thetford Center
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.830, -72.250

Numerous roads impassable due to multiple trees down.

Hail, Rutland

When
July 17, 6:48 PM EST
Where
Rutland County, 0.5 mi W of Fair Haven
Measured
0.75 in hail
Reported by
Public
Coordinates
43.600, -73.280

Dime to penny size hail.

Thunderstorm Wind, Rutland

When
July 17, 6:54 PM EST
Where
Rutland County, Hydeville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.600, -73.200

Large tree and several branches down.

Thunderstorm Wind, Chittenden

When
July 17, 8:06 PM EST
Where
Chittenden County, 1.7 mi NW of Burlington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.490, -73.240

Trees and power lines down across North Beach.

Hail, Chittenden

When
July 17, 8:10 PM EST
Where
Chittenden County, 2.29 mi SSE of Champlain Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.520, -73.260

Quarter size hail.

Hail, Chittenden

When
July 17, 8:12 PM EST
Where
Chittenden County, 0.85 mi NE of Burlington
Measured
1.25 in hail
Reported by
Public
Coordinates
44.480, -73.210

Half dollar size hail.

Hail, Chittenden

When
July 17, 8:13 PM EST
Where
Chittenden County, 1.7 mi NW of Burlington
Measured
1.5 in hail
Reported by
Public
Coordinates
44.490, -73.240

Half dollar to less than golf ball size hail.

Hail, Chittenden

When
July 17, 8:15 PM EST
Where
Chittenden County, 1.63 mi ENE of Essex Jct
Measured
1.5 in hail
Reported by
Public
Coordinates
44.490, -73.090

Half dollar to less than golf ball size hail.

Hail, Chittenden

When
July 17, 8:15 PM EST
Where
Chittenden County, 1.2 mi NW of Winooski
Measured
1 in hail
Reported by
Public
Coordinates
44.510, -73.200

Quarter size hail.

Hail, Chittenden

When
July 17, 8:15 PM EST
Where
Chittenden County, 0.69 mi N of Colchester
Measured
1 in hail
Reported by
Public
Coordinates
44.540, -73.150

Quarter size hail.

Hail, Chittenden

When
July 17, 8:20 PM EST
Where
Chittenden County, 0.85 mi NE of Essex Jct
Measured
0.75 in hail
Reported by
Public
Coordinates
44.490, -73.110

Dime size hail.

Hail, Chittenden

When
July 17, 8:20 PM EST
Where
Chittenden County, North Williston
Measured
1 in hail
Reported by
Public
Coordinates
44.470, -73.050

Quarter size hail.

Thunderstorm Wind, Chittenden

When
July 17, 8:20 PM EST
Where
Chittenden County, 0.85 mi SW of Winooski
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.490, -73.190

Several trees down throughout the city.

Hail, Chittenden

When
July 17, 8:23 PM EST
Where
Chittenden County, 0.85 mi SW of Essex Center
Measured
0.75 in hail
Reported by
Public
Coordinates
44.510, -73.060

Dime size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2012Every state in 2012This day in weather historyWarnings in Vermont, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397761, 397765, 397763, 397767, 397768, 397745, 397769, 397771, 397747, 397748, 397749, 397751, 397752, 397754, 397756, 397758, 397770, 397757.